Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 221, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 7, 2003, 1:33 AM CDT for Dunklin County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 1:33 AM CDT (06:33 UTC)
- Expired
- May 7, 2003, 2:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Dunklin County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2657 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
090 WUUS54 KMEG 070633 SVRMEM MOC069-070715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 133 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNKLIN COUNTY IN SOUTHEAST MISSOURI * UNTIL 215 AM CDT. * AT 127 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARDWELL...MOVING NORTHEAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 215 AM CDT INCLUDE... HORNERSVILLE... SENATH... KENNETT... .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3612 9029 3600 9033 3601 8997 3644 8998
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:02 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 6, 9:02 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 902 PM CDT TUE MAY 6 2003 CURRENT FORECAST IS IN GOOD SHAPE AND NO UPDATES NECESSARY AT THIS TIME. LATEST SPC HAS ABOUT THE NORTHWEST HALF OF OUR CWA IN A MODERATE RISK FOR TONIGHT WITH A SLIGHT RISK FOR THE SOUTHEAST HALF. TORNADO WATCH BOX IS JUST TO OUR WEST WITH EXPIRATION TIME OF 05Z. EXPECT WATCH(ES) WILL BE ISSUED FOR OUR CWA LATER THIS EVENING. 00Z LZK SOUNDING SHOWS CAPE AROUND 4000 J/KG WITH 0-3 KM SRH OF 173 M2/S2. LATEST SURFACE ANALYSIS SHOWS DEWPOINTS IN THE LOWER AND MID 70S FLOWING INTO THE MIDSOUTH ON SOUTH WINDS. THUNDERSTORMS MOVING THROUGH NORTH CENTRAL ARKANSAS INITIATED EARLIER ALONG THE DRY LINE ARE EXPECTED TO CONTINUE MOVING EASTWARD AND MOVE INTO OUR CWA BY MIDNIGHT. IN ADDITION...A SEVERE THUNDERSTORM THAT HAS BECOME TORNADIC HAS ALREADY DEVELOPED OVER NORTH MS...OVER PONTOTOC COUNTY. .MEG...NONE
Hazardous weather outlook, May 7, 12:00 AM CDT, 1 hour 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1200 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT. THE NORTHERN HALF OF THE MID SOUTH APPEARS TO HAVE THE BEST CHANCE FOR SEVERE WEATHER. THE STATIONARY FRONT LOCATED ACROSS THE MID SOUTH WILL BEGIN TO MOVE BACK TO THE NORTH AS A WARM FRONT BY EARLY THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AS THE WARM FRONT CONTINUES TO MOVE NORTH THROUGH THE NORTHERN HALF OF MID SOUTH. EXPECT THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE NORTHERN HALF OF THE MID SOUTH THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE. AFTER THURSDAY...THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL ARRIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY NIGHT INTO SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SJM
In the hours before
Special weather statement, May 6, 8:51 PM CDT, 4 hours 42 minutes before
MSZ016-070230- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 851 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF TUPELO AT 851 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA... SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:14 PM CDT, 4 hours 19 minutes before
MSZ016-070300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 914 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES WEST OF TUPELO AT 914 PM CDT...MOVING EAST AT 30 MPH. THREE QUARTER INCH SIZE HAIL WAS REPORTED 1 MILE WEST OF PONTOTOC. PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA... SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:49 PM CDT, 3 hours 44 minutes before
MSZ017-070330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 949 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES WEST OF MANTACHIE AT 949 PM CDT...MOVING EAST AT 25 MPH. PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 10:35 PM CDT, 2 hours 58 minutes before
MSZ006-070415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1035 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SOUTHERN TISHOMINGO COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES SOUTHWEST OF BELMONT AT 1035 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN SOUTHERN TISHOMINGO COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 7, 1:06 AM CDT, 27 minutes before
TNZ052-070645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 106 AM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF MERCER AT 106 AM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 7, 1:15 AM CDT, 18 minutes before
TNZ052-070645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 115 AM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. THE THUNDERSTORM APPROACHING MADISON COUNTY FROM THE SOUTHWEST THAT PRODUCED A TORNADO EARLIER OVER SOUTHERN HAYWOOD COUNTY HAS WEAKEND. HOWEVER...A TORNADO WATCH CONTINUE IN EFFECT FOR MADISON COUNTY UNTIL 6 AM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:17 PM CDT | Tornado Warning | MEG | Dunklin, Pemiscot | 43 min |
| May 7, 1:45 AM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 45 min |
| May 7, 1:55 AM CDT | Flash Flood Warning | MEG | Dunklin, Pemiscot | 2 hr |
| May 7, 3:27 AM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 48 min |
| May 7, 4:26 AM CDT | Flash Flood Warning | MEG | Dunklin, Pemiscot | 2 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.